MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW PI CVC KIT: 3-L 7 FR X 20 CM AGB; CATHETER INTRAVASCULAR THERAPE

ARROW INTERNATIONAL LLC ARROW PI CVC KIT: 3-L 7 FR X 20 CM AGB; CATHETER INTRAVASCULAR THERAPE
Catalog Number CDC-45703-XP1A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/31/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that: the physician had difficulty getting the wire in with the jtip end.He pulled back against resistance and chose to use the back end of the wire to lead in the right ij.He proceeded to push against resistance but stated that he thought it was in, so he proceeded to put catheter over wire.Still found it difficult to push it in so he pulled the wire back but could not pull it out of the rij.After many attempts, he decided to remove the catheter and clamp the wire in place at the base of the neck with 2 hemostats.It was also reported that the patient was high acuity on arrival to ed.His prognosis poor, coding began in the field and was reassumed in the ed.The wire was held in place with the hemostats until he was sent to higher level hospital.The patient deceased at the higher-level hospital.The consequence of the wire incident was that the patient had to get it surgically removed.
 
Additional Manufacturer Narrative
Qn# (b)(4).
 
Additional Manufacturer Narrative
(b)(4).The customer returned one deformed portion of the guide wire for analysis.Definite signs of use were observed in the form of multiple kinks and a knot that was made with the guidewire.Given that guidewire would not have been able to advance out of the advancer assembly or into the patient with the knot present , it is indicative that the knot was a result of the customer handling the device.Visual analysis confirmed that the guide wire was separated at the core wire and coil wire.Per the customer report, the returned portion of the guidewire was the portion that was retained and then surgically removed from the patient.Additionally, the customer reported that they inserted the guidewire with the non-j tip end, which indicates that the proximal end of the guidewire was the portion that was inserted, separated, and then returned for analysis.This was confirmed based on analysis of the guidewire that was received.For the remainder of this investigation, the portion of the guidewire that was returned will continue to be referred to as the proximal end.The proximal weld was observed to be full and spherical.Multiple kinks were observed along the guide wire body.Microscopic examination confirmed the damage and also observed an approximate 90 degree angle kink in the core wire.Based on the customer report and visual examination of the kinks, these are likely the result of the hemostats that were used to secure the retained guidewire.The knot in the guidewire measured at 20mm from the proximal weld.The major kinks in the guide wire measured at 95mm, 155mm, 165mm from the proximal weld.The offset coils in the guide wire measured at 80mm from the proximal weld.The overall length of the guide wire core wire measured 325mm, which is not within the specification of 596mm-604mm per guide wire product drawing.This indicates that at least 271mm of the wire was not returned for analysis.The outer diameter of the guide wire measured 0.798mm which is within the od specification of 0.0788mm-0.826mm per guide wire product drawing.Functional testing could not be performed due to the damage to the returned guide wire.A manual tug test confirmed that the proximal weld was intact.A review of the additional information that was provided by the customer was performed.Review of this as well as the sample returned revealed that the clinician inserted the back end of the guidewire first (without the j-tip).The ifu instructs, "arrow advancer is used to straighten "j" tip of guidewire for introduction of the guidewire into arrow raulerson syringe or a needle.Place tip of arrow advancer - with "j" retracted - into the hole in rear of arrow raulerson syringe plunger or introducer needle".Additionally, the customer reported that they pushed against resistance during insertion and continued to place the catheter, and then pulled against resistance during removal.The ifu states, "precaution: if resistance is encountered when attempting to remove guidewire after catheter placement, guidewire may be kinked around tip of catheter within vessel.In this circumstance, pulling back on guidewire may result in undue force being applied resulting in guidewire breakage.If resistance is encountered, withdraw catheter relative to guidewire about 2-3 cm and attempt to remove guidewire.If resistance is again encountered, remove guidewire and catheter simultaneously".Inspection of the returned guidewire confirmed damage associated with the resistance met during insertion and removal.Finally, the customer stated that they used ultrasound during the procedure, but are not formally trained on ultrasound.The ifu states, "procedure must be performed by trained personnel well versed in anatomical landmarks, safe technique and potential complications".Based on all available information, intentional user error - not per ifu, likely caused or contributed to this event.The ifu provided with the kit informs the user, "arrow advancer is used to straighten "j" tip of guidewire for introduction of the guidewire into arrow raulerson syringe or a needle.Place tip of arrow advancer - with "j" retracted - into the hole in rear of arrow raulerson syringe plunger or introducer needle.Precaution: if resistance is encountered when attempting to remove guidewire after catheter placement, guidewire may be kinked around tip of catheter within vessel.In this circumstance , pulling back on guidewire may result in undue force being applied resulting in guidewire breakage.If resistance is encountered, withdraw catheter relative to guidewire about 2-3 cm and attempt to remove guidewire.If resistance is again encountered, remove guidewire and catheter simultaneously.Procedure must be performed by trained personnel well versed in anatomical landmarks, safe technique and potential complications.".The report of a separated guide wire was confirmed through examination of the returned sample.Visual analysis revealed that the core wire and coil wire were separated and the distal end of the guide wire was not returned.The proximal portion that was returned was significantly deformed and had multiple kinks as well as offset coils.Dimensional analysis did not reveal any anomalies that would indicate a manufacturing related issue.A review of the additional information that was provided by the customer was performed and revealed that the clinician inserted the back end of the guidewire first (without the j-tip).The ifu instructs, "arrow advancer is used to straighten "j" tip of guidewire for introduction of the guidewire into arrow raulerson syringe or a needle.Place tip of arrow advancer - with "j" retracted - into the hole in rear of arrow raulerson syringe plunger or introducer needle".Additionally, the customer reported that they pushed against resistance during insertion and continued to place the catheter, and then pulled against resistance during removal.The ifu states, "precaution: if resistance is encountered when attempting to remove guidewire after catheter placement, guidewire may be kinked around tip of catheter within vessel.In this circumstance , pulling back on guidewire may result in undue force being applied resulting in guidewire breakage.If resistance is encountered, withdraw catheter relative to guidewire about 2-3 cm and attempt to remove guidewire.If resistance is again encountered, remove guidewire and catheter simultaneously".Inspection of the returned guidewire confirmed damage associated with the resistance met during insertion and removal.Finally, the customer stated that they used ultrasound during the procedure, but the user was not formally trained on ultrasound.The ifu states, "procedure must be performed by trained personnel well versed in anatomical landmarks, safe technique and potential complications".Arrow guide wires of this size are designed and manufactured to withstand a tensile force of 2.75 pounds force.The selected insertion site and patient anatomy may present a tortuous path that could contribute to the possibility of guide wire kinking.Guide wire breakage may occur if a force greater than the design specification is applied during removal.Based on all available information, intentional user error - not per ifu, likely caused or contributed to this event.An in-service request has been initiated to instruct the user on proper use of this device.Teleflex will continue to monitor and trend for reports of this nature.
 
Event or Problem Description

Brand Name
ARROW PI CVC KIT: 3-L 7 FR X 20 CM AGB
Common Device Name
CATHETER INTRAVASCULAR THERAPE
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key18225739
Report Number9680794-2023-00934
Device Sequence Number12329470
Product Code FOZ
UDI-Device Identifier20801902117216
UDI-Public20801902117216
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K071538
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCDC-45703-XP1A
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2023
Supplement Date Received by Manufacturer01/05/2024
Initial Report FDA Received Date11/29/2023
Supplement Report FDA Received Date01/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED; NOT REPORTED
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexMale
Patient RaceNative Hawaiian Or Other Pacific Islander